MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC. (LOUISVILLE) PAK NEEDLE KIT; ORTHOPEDIC STEREOTAXIC INSTRUMENT

MEDTRONIC NAVIGATION, INC. (LOUISVILLE) PAK NEEDLE KIT; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number 9733498
Medical Device Problem Codes Imprecision (1307); Material Deformation (2976)
Health Effect - Clinical Codes Spinal Column Injury (2081); Tissue Damage (2104)
Date of Event 08/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing date was unavailable at the time of filing.No parts have been returned to the manufacturer for analysis.Part not returned.
 
Event or Problem Description
Medtronic received information regarding a navigation system.It was reported that during the navigate task of a sacroiliac and thoracolumbar procedure, there was an alleged inaccuracy due to a damaged navigated pedicle access needle (pac).The navigated pac needle was used for a l2-l4 posterior fixation "mis voyager procedure".The pac needle registered using a passive spine frame.The pac needle was used to find the appropriate guidewire position.After insertion of all 6 guidewires the navigated cannulated tab driver was used.Having the guidewires in place and following the acquired path with the navigated tab driver it was alleged that the path was 2mm off the actual target path.After eliminating possible errors - the nav tab and nav driver showed the same path - a new pac needle was used.That showed that the first pac needle was faulty.The site examined the faulty pac needle and it could be seen that the cannula was siting loosely in the handle - which explained why the surgeon was able to register the pac needle - not putting pressure on it.However as soon as the pac needle was within tissue the surgeon was putting pressure on it and therefore showed a different path on the navigation system than its actual path.This incident added approx 2 hours to hour case, which normally would have only taken 1.5 hours due to the fact that the surgeon had to re-position its guidewires and two already inserted screws.The final result was good, there was no reported impact on patient outcome.

Brand Name
PAK NEEDLE KIT
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC. (LOUISVILLE)
826 coal creek circle
louisville CO 80027
MDR Report Key7851626
Report Number1723170-2018-04421
Device Sequence Number11154983
Product Code OLO
UDI-Device Identifier00613994475169
UDI-Public00613994475169
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K131425
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number9733498
Device Lot Number180508D
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2018
Initial Report FDA Received Date09/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR